Alert archive / Texas / Flash Flood Watches in 2016

Flash Flood Watch 2, NWS Lubbock, TX

May 29, 201612 counties in Texas

NWS Lubbock, TX issued this flash flood watch at May 29, 2016, 3:32 PM CDT for 12 counties in Texas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 29, 2016, 3:32 PM CDT (20:32 UTC)
Expired
May 29, 2016, 9:34 PM CDT
In force
6 hr
Issued by
NWS Lubbock, TX
Flood severity
None

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cottle County, TX, Floyd County, TX, Hale County, TX, Hall County, TX, Lamb County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 77 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

133 
WGUS64 KLUB 292032
FFALUB

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LUBBOCK TX
332 PM CDT SUN MAY 29 2016

TXZ021>032-300445-
/O.NEW.KLUB.FF.A.0002.160529T2032Z-160530T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-
INCLUDING THE CITIES OF...FRIONA...BOVINA...FARWELL...DIMMITT...
HART...TULIA...SILVERTON...QUITAQUE...MEMPHIS...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...CEDAR HILL...
MATADOR...ROARING SPRINGS...PADUCAH...HACKBERRY
332 PM CDT SUN MAY 29 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST TEXAS AND THE 
  PANHANDLE OF TEXAS...INCLUDING THE FOLLOWING AREAS...IN 
  NORTHWEST TEXAS...BAILEY...CHILDRESS...COTTLE...FLOYD...HALE...
   LAMB AND MOTLEY. IN THE PANHANDLE OF TEXAS...BRISCOE... 
  CASTRO...HALL...PARMER AND SWISHER. 

* UNTIL 1 AM CDT MONDAY

* HEAVY RAINFALL FROM SLOW MOVING INTENSE AND SEVERE THUNDERSTORMS
  MOVING INTO THE AREA THIS AFTERNOON AND EVENING WILL PRODUCE
  RAINFALL RATES CAPABLE OF FLASH FLOODING. RAIN AMOUNTS FROM TWO TO
  FOUR INCHES ARE EXPECTED IN SOME LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
804 
WGUS64 KLUB 300234
FFALUB

FLOOD WATCH
NATIONAL WEATHER SERVICE LUBBOCK TX
934 PM CDT SUN MAY 29 2016

TXZ021>032-300345-
/O.CAN.KLUB.FF.A.0002.000000T0000Z-160530T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-
INCLUDING THE CITIES OF...FRIONA...BOVINA...FARWELL...DIMMITT...
HART...TULIA...SILVERTON...QUITAQUE...MEMPHIS...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...CEDAR HILL...
MATADOR...ROARING SPRINGS...PADUCAH...HACKBERRY
934 PM CDT SUN MAY 29 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST TEXAS AND THE
PANHANDLE OF TEXAS HAS BEEN CANCELLED. LIGHT TO MODERATE RAINFALL
WILL OCCUR FOR THE REMAINDER OF THE OVERNIGHT BUT NO FLOODING IS
EXPECTED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood watch went out at May 29, 1:09 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 29, 1:09 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
109 PM CDT SUN MAY 29 2016

.UPDATE...
Skies have begun to thin out early this afternoon which has
allowed for temps to rise from the low 70s into the upper 70s/low
80s. Dewpoints have also risen over the past several hours into
the low 60s. Ongoing convection from early this morning across the
TX Panhandle has left some outflow boundaries across the region
which will be instrumental in convection developing over the next
few hours. A couple of spots for initial convective
initialization are possible this afternoon. The first on the
bigger picture is the dryline that is well into NM. Surface
observations place the dryline from Dell City to Arabela. This is
supported by a line of developing CU. Due to the dryline being
this far west mixing should occur well before reaching the FA
which will allow for a severe threat for the entire area while
favoring our zones located on the caprock. The second area for
possible convective initialization is what appears to be an old
outflow boundary that stretches from AMA around the edge of the
caprock to Post. Some CUe has developed along this boundary over
the past few hours as well. 12z AMA sounding shows decently steep
lapse rates aloft as well as very little in the way of capping
unlike the 12z MAF sounding. The incoming 18z AMA sounding shows a
slight inversion just above H700, but low level lapse rates have
significantly steepened. What capping that is left over the
region should more or less erode by this afternoon as low to mid
level lapse rates continue to steepen. The main severe threats
continue to be very large hail and damaging winds. A few tornadoes
are also possible. The tornado threat, however, has lessened as
we have progressed into the afternoon as winds have veered to the
south/southwest instead of backing to the southeast thus reducing
the amount of low level wind shear available. The biggest tornado
threat will be along surface boundaries.

There leaves much to be desired in the way of trying to determine
when and where storms will develop. Even short range hi res models
are having a very difficult time figuring things out. We will keep
an eye on the evolving situation as things progress this afternoon
and update when things become more clear. Aldrich

&&
PREV DISCUSSION... /issued 604 AM CDT SUN MAY 29 2016/

AVIATION...
Storms south of I-20 have disrupted low level moisture and so far
have hindered MVFR ceilings from developing north of the Permian
Basin. At present rate, don't foresee much more than broken, low
VFR ceilings at all terminals which should linger for much of the
day.

We still expect new TS to develop in the Panhandle later this
morning and spread south through the afternoon likely affecting
all terminals to varying degrees. Inserted broad TEMPOs for this
scenario, though later TAFs will fine tune this further.

.PREV DISCUSSION... /issued 1204 PM CDT SUN MAY 29 2016/

AVIATION...
MVFR cigs have given way to low end VFR. The trend overall should
be for cigs to rise just a bit higher into the early afternoon
with just some scattered patches of MVFR cigs. Convection will be
possible this afternoon and evening at all three terminals, though
the exact timing of convection affecting the terminals is still
uncertain. Since convective chances seem likely a tempo group for
all three terminals will bfewe kept in this TAF cycle. The likely
time to see convection will be during the mid to late afternoon.
Strong gusty winds along with large hail will be the primary
threats. Cigs will remain near low end VFR this evening through
the overnight hours. There is a chance for lower cigs tomorrow
morning around 12z mainly at PVW and LBB, but certainty is too low
for mention in the TAFs at this time.

PREV DISCUSSION... /issued 446 AM CDT SUN MAY 29 2016/

SHORT TERM...
Morning upper pattern featured a ridge axis from Nevada southeast
to the Four Corners before flattening over the Texas South Plains.
This depression of the ridge locally was in large part to
nocturnal storms that have since laid an outflow boundary from the
Permian Basin into the Big Country. Although this boundary is
serving to renew convection well to our south as of 4 AM, our
focus is about 300 miles farther north along a 700 MB thermal
boundary evident on 00Z RAOB analyses. This area of the northern
Panhandles is likely to see the most focused isentropic ascent
through the morning courtesy of the nose of a LLJ and background
ascent arriving in the form of an upper jet observed upstream in
NM. A steady stream of elevated radar echoes from Dalhart to
Liberal confirms this lift is already underway and should improve
in the coming hours.

Upshot of this potential convection in the northern Panhandles is
that several models blossom this into some fashion of an MCS that
spreads southward through the day. The rate at which this occurs
is unclear with up to six hours difference using the slowest model
(06Z NAM) and the fastest (00Z GFS). Opted for a blended solution
on par with some of the various fine resolution convective
allowing models which bring an outflow boundary and storms into
our northeast zones toward noon, before progressing steadily south
for the remainder of the day. Lack of much capping ahead of this
outflow points to scattered-to-numerous storms, but kept POPs this
afternoon in the high chance realm as this potential MCS has yet
to even develop and could thwart our thinking altogether should it
fail to emerge. A dryline is progged to develop near the TX-NM
border this afternoon, but belief is that this lift will play
second fiddle to any outflow mechanisms. MLCAPEs up to 3500 J/kg
favor very large hail at times, but average deep layer shear of
only 25 knots may keep storm modes rather messy especially given
modest capping. Any favorable storm interaction with the outflow
boundary could easily spur a brief tornadic threat. Kept POPs at
likely this evening off the Caprock as storm motions remain
progressive and directed to the southeast, but tapered precip
chances off sharply after midnight as additional development
upstream of earlier storms seems unlikely at this point.

LONG TERM...
Precipitation chances for Monday will once again hinge on how
convection evolves today and tonight. Models are once again
sharpening up the dryline along the Texas/New Mexico state line
during the day. There are also signs in the models that another
shortwave will be moving towards the region through the afternoon
which could help provide synoptic lift. Although MLCAPE values
will not be as high as today, bulk shear values will improve some
as we move under a stronger jet stream aloft. We could see another
round of late afternoon/early evening storms that the models are
trying to congeal into another MCS for Tuesday night that looks to
move mainly across the Rolling Plains and have increased pops into
the likely range. Wednesday will see a cold front move into the
area which should push south of the forecast area by mid-day. The
upper level low will continue to move towards the area and combine
with the front to possibly increase the heavy rain threat.

Unfortunately the models are now sliding the upper level low more
southward than eastward mid-week before trying to redevelop a new
closed low across Central or North Texas. This change will likely
mean a faster cut-off in precipitation chances as flow aloft
rapidly becomes northerly by Thursday morning and drier air starts
to mix in at the surface from the north. The GFS is also now
trying to bring a second front in late week while the ECMWF
doesn't really reflect this. Otherwise, temperatures will remain
below normal through Friday before we finally see a slow warm up
for next weekend.

Jordan

&&

.LUB Watches/Warnings/Advisories...
None.
&&

51
Hazardous weather outlook, May 29, 11:36 AM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1136 AM CDT SUN MAY 29 2016

TXZ021>044-301645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1136 AM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE THIS
AFTERNOON AND EVENING MAINLY EAST OF A LINE FROM DIMMITT TO
DENVER CITY. HAIL AS LARGE AS SOFTBALLS...DAMAGING WIND GUSTS AND
BRIEF TORNADOES MAY OCCUR WITH ANY OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL CONTINUE MONDAY THROUGH WEDNESDAY...MAINLY IN
THE AFTERNOON AND EVENING HOURS. THESE STORMS WILL BRING THE
THREAT OF SEVERE WEATHER ALONG WITH LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT
ACROSS THE AREA.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:22 PM CDTSpecial Weather StatementLUBStonewall23 min
May 28, 7:38 PM CDTSevere Thunderstorm WarningLUBStonewall37 min
May 28, 8:14 PM CDTSpecial Weather StatementLUBGarza31 min
May 28, 10:29 PM CDTSpecial Weather StatementLUBStonewall31 min
May 28, 10:36 PM CDTSpecial Weather StatementLUBLynn24 min
May 28, 10:59 PM CDTSpecial Weather StatementLUBGarza31 min
May 29, 3:34 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall26 min
May 29, 3:51 PM CDTAreal Flood AdvisoryLUBBriscoe, Hall114 min
May 29, 3:54 PM CDTSevere Thunderstorm WarningLUBHall21 min
May 29, 3:56 PM CDTSevere Thunderstorm WarningLUBMotley19 min
May 29, 4:12 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley33 min
May 29, 4:14 PM CDTSevere Thunderstorm WarningLUBHall, Motley31 min
May 29, 4:28 PM CDTAreal Flood AdvisoryLUBBriscoe, Childress, Cottle, Hall, Motley2 hr
May 29, 4:41 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle34 min
May 29, 4:44 PM CDTSevere Thunderstorm WarningLUBCottle, Hall, Motley31 min
May 29, 5:07 PM CDTSevere Thunderstorm WarningLUBCottle23 min
May 29, 5:11 PM CDTSevere Thunderstorm WarningLUBCottle, Hall, Motley34 min
May 29, 5:15 PM CDTAreal Flood AdvisoryLUBBriscoe, Floyd, Hall, Motley, Swisher2 hr
May 29, 5:27 PM CDTSevere Thunderstorm WarningLUBCottle33 min
May 29, 5:33 PM CDTSevere Thunderstorm WarningLUBCottle27 min
May 29, 5:46 PM CDTSevere Thunderstorm WarningLUBCottle, King14 min
May 29, 5:58 PM CDTSevere Thunderstorm WarningLUBCottle, King22 min
May 29, 6:36 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King24 min
May 29, 6:58 PM CDTSevere Thunderstorm WarningLUBDickens, King32 min

Nearby

Flash Flood Watches in Texas, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.